×

On the equilibria of the extended nematic polymers under elongational flow. (English) Zbl 1140.76309

Summary: We classify the equilibrium solutions of Smoluchowski equation for dipolar (extended) rigid nematic polymers under imposed elongational flow. The Smoluchowski equation couples the Maier-Saupe short-range interaction, dipole-dipole interaction, and an external elongational flow. We show that all stable equilibria of rigid, dipolar rod dispersions under imposed uniaxial elongational flow field are axisymmetric. This finding of axisymmetry significantly simplifies any procedure of obtaining experimentally observable equilibria.

MSC:

76A15 Liquid crystals
82D60 Statistical mechanics of polymers
PDFBibTeX XMLCite
Full Text: DOI EuDML

References:

[1] A. D. Rey and M. M. Denn, “Dynamical phenomena in liquid-crystalline materials,” in Annual Review of Fluid Mechanics, vol. 34 of Annu. Rev. Fluid Mech., pp. 233-266, Annual Reviews, Palo Alto, Calif, USA, 2002. · Zbl 1047.76008
[2] A. S. Bhandar and J. M. Wiest, “Mesoscale constitutive modeling of magnetic dispersions,” Journal of Colloid and Interface Science, vol. 257, no. 2, pp. 371-382, 2003. · doi:10.1016/S0021-9797(02)00010-3
[3] M. Doi and S. F. Edwards, The Theory of Polymer Dynamics, Oxford University Press, Oxford, UK, 1986.
[4] S. Z. Hess, “Fokker-Planck-equation approach to flow alignment in liquid crystals,” Zeitschrift für Naturforschung, vol. A 31A, pp. 1034-1037, 1976.
[5] P. Constantin, I. G. Kevrekidis, and E. S. Titi, “Asymptotic states of a Smoluchowski equation,” Archive for Rational Mechanics and Analysis, vol. 174, no. 3, pp. 365-384, 2004. · Zbl 1086.76003 · doi:10.1007/s00205-004-0331-8
[6] P. Constantin, I. Kevrekidis, and E. S. Titi, “Remarks on a Smoluchowski equation,” Discrete and Continuous Dynamical Systems, vol. 11, no. 1, pp. 101-112, 2004. · Zbl 1138.35336 · doi:10.3934/dcds.2004.11.101
[7] P. Constantin and J. Vukadinovic, “Note on the number of steady states for a two-dimensional Smoluchowski equation,” Nonlinearity, vol. 18, no. 1, pp. 441-443, 2005. · Zbl 1065.82028 · doi:10.1088/0951-7715/18/1/022
[8] I. Fatkullin and V. Slastikov, “Critical points of the Onsager functional on a sphere,” Nonlinearity, vol. 18, no. 6, pp. 2565-2580, 2005. · Zbl 1092.82016 · doi:10.1088/0951-7715/18/6/008
[9] H. Liu, H. Zhang, and P. Zhang, “Axial symmetry and classification of stationary solutions of Doi-Onsager equation on the sphere with Maier-Saupe potential,” Communications in Mathematical Sciences, vol. 3, no. 2, pp. 201-218, 2005. · Zbl 1092.76007 · doi:10.4310/CMS.2005.v3.n2.a7
[10] C. Luo, H. Zhang, and P. Zhang, “The structure of equilibrium solutions of the one-dimensional Doi equation,” Nonlinearity, vol. 18, no. 1, pp. 379-389, 2005. · Zbl 1109.82024 · doi:10.1088/0951-7715/18/1/018
[11] H. Zhou, H. Wang, M. G. Forest, and Q. Wang, “A new proof on axisymmetric equilibria of a three-dimensional Smoluchowski equation,” Nonlinearity, vol. 18, no. 6, pp. 2815-2825, 2005. · Zbl 1080.35035 · doi:10.1088/0951-7715/18/6/021
[12] H. Zhou and H. Wang, “Steady states and dynamics of 2-D nematic polymers driven by an imposed weak shear,” Communications in Mathematical Sciences, vol. 5, pp. 113-132, 2007. · Zbl 1131.35347 · doi:10.4310/CMS.2007.v5.n1.a5
[13] M. G. Forest, S. Sircar, Q. Wang, and R. Zhou, “Monodomain dynamics for rigid rod and platelet suspensions in strongly coupled coplanar linear flow and magnetic fields. II. Kinetic theory,” Physics of Fluids, vol. 18, no. 10, Article ID 103102, 14 pages, 2006. · Zbl 1185.76896 · doi:10.1063/1.2359232
[14] G. Ji, Q. Wang, P. Zhang, and H. Zhou, “Study of phase transition in homogeneous, rigid extended nematics and magnetic suspensions using an order-reduction method,” Physics of Fluids, vol. 18, no. 12, Article ID 123103, 17 pages, 2006. · Zbl 1146.76427 · doi:10.1063/1.2408484
[15] H. Zhou, H. Wang, Q. Wang, and M. G. Forest, “Characterization of stable kinetic equilibria of rigid, dipolar rod ensembles for coupled dipole-dipole and Maier-Saupe potentials,” Nonlinearity, vol. 20, no. 2, pp. 277-297, 2007. · Zbl 1117.35306 · doi:10.1088/0951-7715/20/2/003
[16] Q. Wang, S. Sircar, and H. Zhou, “Steady state solutions of the Smoluchowski equation for rigid nematic polymers under imposed fields,” Communications in Mathematical Sciences, vol. 3, no. 4, pp. 605-620, 2005. · Zbl 1091.35017 · doi:10.4310/CMS.2005.v3.n4.a9
[17] B. Bird, R. C. Armstrong, and O. Hassager, Dynamics of Polymeric Liquids, Vol. 1: Fluid Mechanics, John Wiley & Sons, New York, NY, USA, 1987.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.